Advertisement

Concerning solutions of third order self-adjoint differential equations

  • 50 Accesses

  • 1 Citations

Summary

This work is concerned with the behavior of solutions of third order self-adjoint differential equations. It is well known that products of solutions of a second order self-adjoint equation are solutions of the third order equation. A converse of this fact is established. Existence of oscillatory solutions and asymptotic behavior of nonoscillatory solutions is established. Separation and comparison theorems are obtained for such equations.

References

  1. [1]

    J. H. Barrett,Canonical forms for third order linear differential equations, Annali di Matematica,65 (1964), pp. 253–274.

  2. [2]

    J. H. Barrett,Oscillation Theory of Ordinary Linear Differential Equations, Associated Western Universities Differential Equations Symposium, 1967.

  3. [3]

    G. D. Birkhoff,On the solutions of ordinary homogeneous differential equations of the third order, Ann. of Math., (2),12 (1910–1911), pp. 103–127.

  4. [4]

    A. C. Lazer,The behavior of solutions of the differential equations y‴ + p(x)y′ + q(x)y=0, Pac. J. Math.,17 (1966), pp. 435–466.

  5. [5]

    W. Leighton,On self-adjoint differential equations of second order, J. London Math. Soc.,27 (1952), pp. 37–47.

  6. [6]

    W. Leighton -Z. Nehari,On the oscillation of solutions of self-adjoint linear differential equations of the fourth order, Trans. Amer. Math. Soc.,89 (1958), pp. 325–377.

Download references

Author information

Additional information

Entrata in Redazione il 13 aprile 1972.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tefteller, S. Concerning solutions of third order self-adjoint differential equations. Annali di Matematica 96, 185–192 (1973). https://doi.org/10.1007/BF02414839

Download citation

Keywords

  • Differential Equation
  • Asymptotic Behavior
  • Order Equation
  • Comparison Theorem
  • Oscillatory Solution